Alcohol withdrawal happens when you have been drinking a lot of alcohol for days, and you then stop or cut back. This can cause seizures in some people. This is more a risk in people who drink a lot of alcohol every day. Seizures can also be caused by alcohol, even without withdrawal. Seizures may occur as soon as a few hours after your last drink. Or they can occur up to several days later.
If you have had a seizure from any cause, you are more at risk for a seizure from alcohol abuse. Seizure medicines may not prevent seizures that are caused by alcohol withdrawal.
When you have a seizure due to alcohol, you are more likely to develop DTs. DTs are the worst stage of the alcohol withdrawal process. If it happens, it often starts about 3 to 5 days after your last drink. It can be life-threatening.
Symptoms of DTs include:
Sudden and severe mental or nervous system changes
Severe disorientation, confusion, hallucinations
Heart racing, or irregular heartbeat
High blood pressure
Coma and death
If you have been a heavy drinker for a long time, talk to your healthcare provider before you stop drinking. Talk to your provider if you have had serious withdrawal symptoms in the past. He or she may give you medicine to help manage your symptoms. To care for yourself at home:
You will need a lot of rest and fluids over the next few days. Eat regular meals. Do not drink any more alcohol. During this time, it is best that you stay with family or friends who can help and support you. You can also admit yourself to an outpatient, inpatient, or residential detox program.
Don't drive until all symptoms are gone and you feel better. You should also not drive until you have been checked by your healthcare provider. The provider will need to make sure you do not have a seizure disorder.
If you were given sedative medicine to help your symptoms, don't take it more often than prescribed. Never take it with alcohol.
Take daily vitamins. Heavy drinking plus poor nutrition can lead to a thiamine deficiency. This can cause permanent brain damage. Look for vitamins that have thiamine.
Once you have gone through the withdrawal symptoms, you have fought half of the battle. To prevent the risk of returning to your old drinking pattern, you should get follow-up support and treatment. These resources can help you:
Alcoholics Anonymous offers support through a self-help fellowship.
Al-Anon offers support to families of alcohol users. Call 800-356-9996.
National Council on Alcoholism and Drug Dependence (NCADD) has more information. Call 800-622-2255.
You can also search the internet or check your phonebook for Drug Abuse & Treatment Centers in your area.
Call 911 if any of these occur:
Trouble breathing or slow, irregular breathing
Sudden weakness on 1 side of your body or sudden trouble speaking
Heavy bleeding or vomiting blood
Very drowsy or trouble awakening
Fainting or loss of consciousness
Rapid heart rate
Call your healthcare provider right away if any of these occur:
Fever of 100.4°F (38.0°C) or higher, or as directed by your provider
Pain in your upper abdomen that gets worse
© 2000-2020 The StayWell Company, LLC. 800 Township Line Road, Yardley, PA 19067. All rights reserved. This information is not intended as a substitute for professional medical care. Always follow your healthcare professional's instructions.